Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 12, NWS Newport/Morehead City, NC

May 5, 2009Duplin County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at May 5, 2009, 3:30 PM EDT for Duplin County, Lenoir County, North Carolina. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2009, 3:30 PM EDT (19:30 UTC)
Expired
May 5, 2009, 4:15 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Duplin County, NC, Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:30 PM EDTHAIL 0.259 Se Mount Olive, NC
May 5, 3:34 PM EDTTORNADO4 Nw Kenansville, NCKENANSVILLE AIRSTRIP
May 5, 4:05 PM EDTTORNADONe Moss Hill, NCEF-0 TORNADO TOUCHDOWN NEAR MOSS HILL OFF HIGHWAY 11. PATH LENGTH 100 YARDS...PATH WIDTH 25 YARDS. THREE TIN ROOFS PEELED OF TURKEY BARNS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 10:18 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 051930
TORMHX
NCC061-107-052015-
/O.NEW.KMHX.TO.W.0012.090505T1930Z-090505T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 PM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITY OF WARSAW...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITY OF LA GRANGE...

* UNTIL 415 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BOWDENS...
  OR NEAR WARSAW...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  BEAUTANCUS BY 340 PM EDT...
  7 MILES NORTHWEST OF KORNEGAY BY 405 PM EDT...
  ALBERTSON BY 410 PM EDT...
  MOSS HILL...7 MILES NORTHWEST OF DEEP RUN AND 9 MILES SOUTH OF LA
  GRANGE BY 415 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3519 7804 3519 7800 3517 7796 3517 7794
      3515 7790 3517 7785 3530 7784 3534 7776
      3513 7761 3494 7810 3503 7816 3507 7816
      3509 7817 3512 7817
TIME...MOT...LOC 1930Z 240DEG 18KT 3506 7805

$$

8
3 follow-up statements
000 
WWUS52 KMHX 051941
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
341 PM EDT TUE MAY 5 2009

NCC061-107-052015-
/O.CON.KMHX.TO.W.0012.000000T0000Z-090505T2015Z/
DUPLIN NC-LENOIR NC-
341 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR LENOIR
AND DUPLIN COUNTIES...

AT 340 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR BEAUTANCUS...OR 9 MILES SOUTHEAST OF MOUNT
OLIVE...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  6 MILES NORTHWEST OF KORNEGAY BY 400 PM EDT...
  ALBERTSON BY 405 PM EDT...
  MOSS HILL...6 MILES NORTHWEST OF DEEP RUN AND 9 MILES SOUTH OF LA
  GRANGE BY 415 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3519 7804 3519 7800 3517 7796 3517 7794
      3515 7790 3517 7785 3530 7784 3534 7776
      3513 7761 3494 7810 3503 7816 3507 7816
      3509 7817 3512 7817
TIME...MOT...LOC 1941Z 240DEG 19KT 3509 7797

$$

8
000 
WWUS52 KMHX 051951
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT TUE MAY 5 2009

NCC061-107-052015-
/O.CON.KMHX.TO.W.0012.000000T0000Z-090505T2015Z/
DUPLIN NC-LENOIR NC-
351 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR LENOIR
AND DUPLIN COUNTIES...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ALBERTSON...OR 11
MILES SOUTHEAST OF MOUNT OLIVE...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  ALBERTSON BY 400 PM EDT...
  MOSS HILL AND DEEP RUN BY 415 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3515 7804 3518 7798 3517 7796 3517 7794
      3515 7790 3517 7785 3525 7784 3530 7773
      3513 7761 3500 7795
TIME...MOT...LOC 1951Z 241DEG 19KT 3511 7789

$$

8
000 
WWUS52 KMHX 052005
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 PM EDT TUE MAY 5 2009

NCC061-052014-
/O.CAN.KMHX.TO.W.0012.000000T0000Z-090505T2015Z/
DUPLIN NC-
405 PM EDT TUE MAY 5 2009

...THE TORNADO WARNING FOR DUPLIN COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

THE THUNDERSTORM WHICH WAS PRODUCING THE TORNADO HAS MOVED OUT OF 
DUPLIN COUNTY.

LAT...LON 3530 7773 3513 7761 3508 7775 3509 7775
      3510 7775 3512 7776 3514 7778 3517 7784
      3525 7784
TIME...MOT...LOC 2004Z 241DEG 19KT 3515 7781

$$

NCC107-052015-
/O.CON.KMHX.TO.W.0012.000000T0000Z-090505T2015Z/
LENOIR NC-
405 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR LENOIR
COUNTY...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MOSS HILL...OR 11
MILES SOUTH OF LA GRANGE...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  MOSS HILL AND DEEP RUN BY 415 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3530 7773 3513 7761 3508 7775 3509 7775
      3510 7775 3512 7776 3514 7778 3517 7784
      3525 7784
TIME...MOT...LOC 2004Z 241DEG 19KT 3515 7781

$$

8

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at May 5, 3:02 PM EDT, 28 minutes earlier.

Area forecast discussion, May 5, 3:02 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
302 PM EDT TUE MAY 5 2009

.SYNOPSIS...
FRONT NORTH AND WEST OF THE AREA...AND WILL REMAIN THERE OVER THE
NEXT FEW DAYS. FRONT WILL DISSIPATE FRIDAY AS ANOTHER FRONT
APPROACHES FROM THE WEST. THIS FRONT WILL BE OVER THE AREA SATURDAY
AND PASS EAST OF THE AREA SATURDAY NIGHT. HIGH PRESSURE OVER AREA
SUNDAY

&&

.NEAR TERM /THROUGH TONIGHT/...
PCPN OVR MUCH OF CWA THIS EARLY AFTN. SFC FRNT LIFTG N AND IS FRTHR
N THAN ARW AND RUC FCST. SHRT RNG ENSEMBLE SHOWG HI CHCS PCPN THRU
TNGT. BEST INSTBLTY WL BE OFFSHR. RAINFALL AMTS WL BE OVR AN INCH
WITH HIER AMTS LIKELY. THIS CUD LEAD TO SUM LOCALIZED FLOODING. PWS
NR 1.5 INCHES. FCST SNDGS NOT SATURATED SO AM XPCTG SHWRY TYPES
TNGT. WL SEE A LULL DVLP IN PCPN BY SR AS BNDRY LIFTS FRTHR FRM AREA
AND UPR LVL ENERGY MVS OUT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
BRIEF LULL WED AM IN PCPN WI LWR POPS AS FRNT CONTS TO LIFT N AND
AHD OF NXT APPCHG SYS. A WRM FRNT AHD OF NXT SYS WL SLIDE INTO CWA
WED AM AS ASSCTFD SFC LO STAY TO THE W. 5H TROF BOTTOMS OUT WED OVR
THE MID W. LOT OF UPR LVL ENERGY OVR AREA SO WL RMN UNSETTLED THRU
THE RMNDR OF THE WORK WK. HI TEMPS IN THE LWR 80S WED...RISING TO
THE MID 80S BY FRI WI SW LO LVL FLO.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MSTLY ZNL FLO OVR AREA DURING THE XTNDD PD AS MOST OF THE ENERGY
STAYS TO THE N OF NC. WK PIECES OF ENERGY WL MV THRU THE FLO FROM TM
TO TM. A FRNT WL DROP THRU AREA SAT NGT. THEN A SYS WL MV UP FRM THE
SRN STRM ON TUE. UNCERTAINTY ON TIMING AND STRNGTH SO WL KP CHC POPS
IN THRU THE PD. TEMPS IN THE UPR 80S THRU THE WKEND...WL COOL TO UPR
70S OR LWR 80S AS FRNT GOES THRU SUN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTION ACROSS THE REGION CAUSING HAVOC WITH THE TAFS AS
PERIODS OF HEAVY RAINFALL HAS REDUCED VISIBILITES AND CEILINGS
TO IFR/LIFR CONDITIONS FOR BRIEF PERIODS OF TIMES. ADDITIONAL
STORMS WILL MOVE IN FROM THE SW AS ANOTHER IN A LONG SERIES OF
SHORT WAVE PASSES BY TO OUR W THIS EVENING. THE HEAVY RAINFALL AT
EWN/OAJ AND TO A LESSER DEGREE ISO WILL LEAD TO PERIODS OF IFR
CEILINGS AND/OR VSBY OVERNIGHT AS WINDS DROP OFF INLAND. LOOK FOR
ANOTHER ROUND OF CONVECTION WED WITH VERY LITTLE OVERALL CHANGE IN
AIRMASS UNTIL LATE WEEKEND WHEN A FRONT PUSHES THROUGH THE REGION.

&&

.MARINE...
WINDS ONCE AGAIN HAVE FALLEN SHY OF GUIDANCE IN RESPONSE TO
PASSING SHORT WAVES...THAT IS OUTSIDE OF CONVECTION. HAVE SHAVED
ABOUT 5 KT OFF A BLEND BETWEEN GFS/NAM WINDS OVER THE NEXT COUPLE
DAYS AS SW FLOW REMAINS DOMINANT. THOUGH LIKELY REMAINING BELOW
25KT THROUGHOUT THE FCST...THE PERSISTANCE WILL LEAD TO A
GRADUALLY BUILD UP IN SWELLS. LOOK FOR SEAS TO REACH THE 6 FT MARK
LATER TNT...MAINLY IN S AND OUTER WATERS. SEAS WILL NOT BUILD
NOTABLY HIGHER THAN 6 OR 7 FT...BUT IT WILL LINGER NEAR THERE
THROUGH THE FCST. BY THU THE UPPER TROF PUSHES INTO THE SE...AND
STHE SFC FRONT SAG S AS WELL. UNFORTUNATELY IT WASHES OUT AND WE
CONTINUE IN A SW FLOW INTO SAT. BY SUNDAY THE UPPER TROF IS
REINFORCED...A SFC HIGH SLIDES OUT OF CANADA...AND A COLD FRONT
FINALLY PUSHES THROUGH THE REGION. OVERALL NO NOTABLE SWELLS
OUTSIDE OF THE BUILDING SW...SO SEAS WILL LIKELY SUBSIDE QUICKLY
WITH A WIND SHIFT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR AMZ152-154-
     156.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR AMZ158.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CGG
AVIATION...SJ
MARINE...SJ
Hazardous weather outlook, May 5, 7:43 AM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
743 AM EDT TUE MAY 5 2009

NCZ029-044>047-079>081-090>094-098-061145-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
743 AM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THROUGH THIS EVENING. THE MAIN SEVERE THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE
RULED OUT IN THE VICINITY OF A SURFACE FRONT THAT WILL BE NEAR
THE NORTHWESTERN PORTION OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-061145-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
743 AM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS TO
CAPE LOOKOUT TODAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE COASTAL SECTIONS
OF EASTERN NORTH CAROLINA THROUGH THIS EVENING. A FEW STORMS COULD
REACH SEVERE CRITERIA WITH DAMAGING WIND GUSTS AND LARGE HAIL THE
MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 9:36 AM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
936 AM EDT TUE MAY 5 2009

NCZ090-051430-
DUPLIN-
936 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1030 AM
EDT...

AT 935 AM EDT...THERE WERE STRONG THUNDERSTORMS 14 MILES NORTHEAST OF
WARSAW...OR ABOUT 12 MILES SOUTHEAST OF MOUNT OLIVE...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ALBERTSON
AT 945 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
KENANSVILLE...BEAUTANCUS...BOWDENS....MAGNOLIA AND KORNEGAY.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL OF AROUND 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 10:41 AM EDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1041 AM EDT TUE MAY 5 2009

NCZ047-081-103-051545-
EASTERN DARE-WESTERN DARE-WESTERN HYDE-
1041 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 1145
AM EDT...

AT 1040 AM EDT...THERE WERE STRONG THUNDERSTORMS 21 MILES SOUTHWEST
OF MANNS HARBOR...OR ABOUT 11 MILES NORTH OF ENGELHARD...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CENTER OF
DARE COUNTY BOMBING RANGE AT 1100 AM EDT...MANNS HARBOR AT 1125 AM
EDT...MANTEO...AND...WANCHESE AT 1135 AM EDT...WHALEBONE...AND...NAGS
HEAD AT 1145 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE KILL DEVIL HILLS...BODIE ISLAND LIGHTHOUSE...BUFFALO CITY...
STUMPY POINT AND LAKE WORTH.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 11:58 AM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1158 AM EDT TUE MAY 5 2009

NCZ090-092-098-051700-
DUPLIN-JONES-ONSLOW-
1158 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...JONES AND DUPLIN
COUNTIES UNTIL 100 PM EDT...

AT 1158 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
DUPLIN COUNTY...OR ABOUT 16 MILES NORTHEAST OF WALLACE...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POTTERS
HILL AT 1210 PM EDT...TAYLORS CORNER...AND...PETERSBURG AT 1225 PM
EDT...COMFORT AT 1235 PM EDT...PHILLIPS CROSSROADS AT 1245 PM EDT...
TRENTON AT 1255 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE BEULAVILLE...RICHLANDS...CHINQUAPIN AND PLEASANT HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF AN INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 1:23 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
123 PM EDT TUE MAY 5 2009

NCZ092>094-098-051815-
JONES-PAMLICO-CRAVEN-ONSLOW-
123 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO AND
JONES COUNTIES UNTIL 215 PM EDT...

AT 122 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
PUMPKIN CENTER...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR POLLOCKSVILLE AT 135 PM EDT...CATFISH LAKE AT 140 PM
EDT...BRICES CREEK AT 150 PM EDT...TRENT WOODS AT 155 PM EDT...JAMES
CITY AT 200 PM EDT...FAIRFIELD HARBOR AT 205 PM EDT. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE MAIN GATE...HALF
MOON...JACKSONVILLE...MAYSVILLE...NEW BERN...PINEY
GREEN...RICHLANDS...RIVER
BEND...ASKINS...CAYTON...CROATAN...GRANTSBORO...KELLUM...MARIBEL...
MIDWAY PARK...OLYMPIA...RIVERDALE...TUSCARORA...REELSBORO AND SILVER
HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 2:31 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
231 PM EDT TUE MAY 5 2009

NCZ090-051930-
DUPLIN-
231 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 330 PM EDT...

AT 231 PM EDT...THERE WERE STRONG THUNDERSTORMS 16 MILES WEST OF
WARSAW...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR BOWDENS AT 305 PM EDT...FAISON AT 310 PM EDT...CALYPSO AT 320 PM
EDT...BEAUTANCUS AT 325 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE KENANSVILLE...ALBERTSON AND KORNEGAY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 3:25 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 PM EDT TUE MAY 5 2009

NCZ044-079-052030-
GREENE-PITT-
325 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT PITT AND GREENE COUNTIES UNTIL
430 PM EDT...

AT 325 PM EDT...THERE WERE STRONG THUNDERSTORMS 22 MILES SOUTHWEST OF
FARMVILLE...OR ABOUT 5 MILES NORTHEAST OF GOLDSBORO...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SHINE AT
340 PM EDT...LINDELL AT 350 PM EDT...WALSTONBURG...AND...CASTORIA AT
405 PM EDT...FARMVILLE...AND...FOUNTAIN AT 420 PM EDT...BELL ARTHUR
AT 425 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
GREENVILLE...SNOW HILL...WINTERVILLE...BRUCE...HOUSE...JASON...
LIZZIE...MAURY...ORMONDSVILLE...ROUNDTREE...ARBA...STATON AND BELLS
FORK.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:40 PM EDTSevere Thunderstorm WarningMHXDuplin65 min
May 5, 3:10 AM EDTSmall Craft AdvisoryMHX5 days
May 5, 8:21 AM EDTSpecial Marine WarningMHX54 min
May 5, 9:05 AM EDTSpecial Marine WarningMHX55 min
May 5, 9:12 AM EDTSpecial Marine WarningMHX63 min
May 5, 9:23 AM EDTSpecial Marine WarningMHX52 min
May 5, 10:18 AM EDTSpecial Marine WarningMHX57 min
May 5, 10:37 AM EDTAreal Flood AdvisoryMHXDuplin2 hr
May 5, 11:07 AM EDTSpecial Marine WarningMHX38 min
May 5, 11:41 AM EDTAreal Flood AdvisoryMHXJones, Lenoir2 hr
May 5, 12:32 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Onslow43 min
May 5, 2:49 PM EDTSevere Thunderstorm WarningMHXDuplin, Lenoir56 min
May 5, 4:09 PM EDTTornado WarningMHXCraven, Greene, Jones, Lenoir, Pitt51 min
May 5, 4:55 PM EDTTornado WarningMHXBeaufort, Craven, Lenoir, Pitt50 min
May 5, 5:40 PM EDTTornado WarningMHXBeaufort, Martin, Pitt22 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.